Alert archive / West Virginia / Snow Advisories in 2008
Snow Advisory 2, NWS Charleston, WV
NWS Charleston, WV issued this snow advisory at Jan 15, 2008, 2:45 AM EST for Barbour County, Upshur County, West Virginia. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2008, 2:45 AM EST (07:45 UTC)
- Expired
- Jan 15, 2008, 9:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 160 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KRLX 150745 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 245 AM EST TUE JAN 15 2008 WVZ037>040-046-047-151545- /O.NEW.KRLX.SN.Y.0002.080115T0745Z-080116T0200Z/ NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 245 AM EST TUE JAN 15 2008 ...SNOW ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM THIS EVENING. SNOW SHOWERS...OF VARYING INTENSITY...WILL CONTINUE TODAY. TEMPERATURES WILL REMAIN BELOW FREEZING. THE DRY AND FLUFFY NATURE OF THE SNOW COULD EASILY ACCUMULATE AN INCH OR TWO DURING THE PREDAWN HOURS...THEN 1 TO 4 INCHES DURING THE DAYLIGHT AND EARLY EVENING HOURS TODAY. THIS IS NOT A MAJOR STORM. HOWEVER...BE PREPARED FOR SNOW AND ICE ON UNTREATED ROADS. USE EXTRA CAUTION WHILE DRIVING. ALLOW YOURSELF EXTRA TIME...ESPECIALLY WHEN TRAVELING ACROSS HIGH ELEVATIONS. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. AGAIN...A SNOW ADVISORY IS POSTED FOR BARBOUR...RANDOLPH...UPSHUR... WEBSTER...POCAHONTAS...AND NICHOLAS COUNTIES. $$ KTB
3 follow-up statements
000 WWUS41 KRLX 151521 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1021 AM EST TUE JAN 15 2008 WVZ037>040-046-047-152330- /O.CON.KRLX.SN.Y.0002.000000T0000Z-080116T0200Z/ NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 1021 AM EST TUE JAN 15 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING. SNOW SHOWERS...OF VARYING INTENSITY...WILL CONTINUE TODAY. TEMPERATURES WILL REMAIN BELOW FREEZING. THE DRY AND FLUFFY NATURE OF THE SNOW COULD EASILY ACCUMULATE 1 TO 4 INCHES DURING THE DAYLIGHT AND EARLY EVENING HOURS TODAY. THIS IS NOT A MAJOR STORM. HOWEVER...BE PREPARED FOR SNOW AND ICE ON UNTREATED ROADS. USE EXTRA CAUTION WHILE DRIVING. ALLOW YOURSELF EXTRA TIME...ESPECIALLY WHEN TRAVELING ACROSS HIGH ELEVATIONS. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. AGAIN...A SNOW ADVISORY IS POSTED FOR BARBOUR...RANDOLPH... UPSHUR... WEBSTER...POCAHONTAS...AND NICHOLAS COUNTIES. $$
000 WWUS41 KRLX 151922 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 222 PM EST TUE JAN 15 2008 WVZ037>040-046-047-160200- /O.CON.KRLX.SN.Y.0002.000000T0000Z-080116T0200Z/ NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 222 PM EST TUE JAN 15 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING. SNOW SHOWERS...OF VARYING INTENSITY...WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN BELOW FREEZING. THE DRY AND FLUFFY NATURE OF THE SNOW COULD YIELD A TOTAL OF 2 TO 4 INCHES BY THE END OF THE EVENT. THIS IS NOT A MAJOR STORM. HOWEVER...BE PREPARED FOR SNOW AND ICE ON UNTREATED ROADS. USE EXTRA CAUTION WHILE DRIVING. ALLOW YOURSELF EXTRA TIME...ESPECIALLY WHEN TRAVELING ACROSS HIGH ELEVATIONS. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. AGAIN...A SNOW ADVISORY IS POSTED FOR BARBOUR...RANDOLPH... UPSHUR... WEBSTER...POCAHONTAS...AND NICHOLAS COUNTIES. $$
000 WWUS41 KRLX 160153 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 853 PM EST TUE JAN 15 2008 WVZ037>040-046-047-160300- /O.EXP.KRLX.SN.Y.0002.000000T0000Z-080116T0200Z/ NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 853 PM EST TUE JAN 15 2008 ...SNOW ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING... THE SNOW ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING. SNOW SHOWERS WILL CONTINUE TO DIMINISH TO SCATTERED FLURRIES LATE THIS EVENING. LITTLE TO NO ADDITIONAL ACCUMULATION IS EXPECTED OVERNIGHT. THE SNOW ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM. $$
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this snow advisory went out at Jan 14, 10:44 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Jan 14, 10:44 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1044 PM EST MON JAN 14 2008 .SYNOPSIS... A DISTURBANCE CROSSES TUESDAY...WITH SNOW SHOWERS. HIGH PRESSURE BUILDS TUESDAY NIGHT AND WEDNESDAY. A SYSTEM WILL BRING RAIN OR SNOW THURSDAY...FOLLOWED BY AN ARCTIC AIR MASS THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... FORECAST UPDATED TO BRING IN HIGHER POPS...AND AT FASTER PACE FROM INCOMING WAVE/VORT LOBE EARLY MORNING...DESPITE BRIEF LULL LATE THIS EVENING. WAVE AS OF 10 PM IS GETTING INTO INDIANA...WITH AREAS OF LIGHT SNOW ALREADY BREAKING WELL OUT AHEAD OF IT ACROSS OHIO. DEW POINT DEPRESSIONS HAVE WIDENED TO 5 TO 10 DEGREES IN OUR CWA...AND THUS AT FIRST THE SNOW WILL BE VERY LIGHT AS IT MOVES IN. BUT AS VORT LOBE ITSELF ARRIVES JUST BEFORE THE MORNING COMMUTE...SNOW SHOULD PICK UP A BIT IN INTENSITY. AND UNLIKE EARLIER TODAY...WHEN MUCH OF IT MELTED AS IT FELL...SNOW SHOULD BE ABLE TO STICK. MOST OF LOWLANDS WILL RECEIVE LESS THAN AN INCH BUT IT WILL PROBABLY BE ENOUGH TO MAKE ICY ROADS. THE SNOW WILL BE OF LOW WATER CONTENT...VERY FLUFFY. SNOW SHOWERS DIMINISH TO FLURRIES IN LOWLANDS AROUND MIDDAY TUESDAY AS WAVE EXITS...AND FLOW BECOMES ANTICYCLONIC. HOWEVER...MOUNTAINS SHOULD CONTINUE SNOW THANKS TO UPSLOPE AND ARRIVAL OF DEEPER MOISTURE WITH GREAT LAKES CONTRIBUTION. SNOW ADVISORY MAY BE NEEDED FOR SOME OF OUR UPSLOPE MOUNTAINOUS ZONES TUESDAY INTO TUESDAY NIGHT...AND WILL BE ISSUED BY NIGHT SHIFT IF DEEMED NECESSARY. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... HIGH PRESSURE...AT THE SURFACE AND ALOFT...WILL BUILD IN TUESDAY NIGHT. THIS WILL RESULT IN THE SNOW ENDING TUESDAY NIGHT WITH DECREASING CLOUDS LATE TUESDAY NIGHT INTO WEDNESDAY. CURRENT THINKING IS ANOTHER 2 TO 2.5 INCHES OF SNOW WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS TUESDAY NIGHT...BEFORE IT ENDS. WEDNESDAY WILL BE DRY AS HIGH PRESSURE IS IN CONTROL. ANOTHER SYSTEM WILL APPROACH FROM THE SOUTHWEST WEDNESDAY NIGHT. GFS IS A LITTLE FASTER WITH THE ONSET OF PRECIPITATION ASSOCIATED WITH THIS FEATURE. HAVE GENERALLY TAKEN A COMPROMISE BETWEEN THE NAM/GFS FOR TIMING PURPOSES. BECAUSE ALL MODELS SUGGEST MEASURABLE RAIN WILL OCCUR ACROSS OUR SOUTHERN COUNTIES BY 12 UTC THURSDAY...HAVE BUMPED POPS THERE INTO THE LIKELY CATEGORY. AIRMASS WILL BE COLD ENOUGH FOR THE PRECIPITATION TO BE ALL SNOW...WITH UP TO 1 INCH OF SNOW POSSIBLE ACROSS OUR FAR SOUTHERN COUNTIES. GUIDANCE TEMPERATURES ARE REASONABLE AND ARE CLOSE TO PREVIOUS NUMBERS...SO WERE GENERALLY FOLLOWED. && .LONG TERM /THURSDAY THROUGH MONDAY/... COMPLEX SYSTEM MOVES ACROSS THURSDAY AND THURSDAY NIGHT. SOUTHERN STREAM ENERGY IN THIS SYSTEM WILL BRING A MODEST SURFACE LOW UP ALONG THE EAST COAST DURING THURSDAY...WHILE A NORTHERN STREAM SHORT WAVE AND ASSOCIATED ARCTIC FRONT APPROACHES FROM THE WEST. THE PRECIP SHIELD FROM THE COASTAL LOW WILL REACH BACK TO GENERALLY A CLARKSBURG TO CHARLESTON LINE AND EASTWARD FOR CATEGORICAL POPS THURSDAY...WHILE LIKELY POPS WILL SUFFICE ELSEWHERE FOR THE NORTHERN SYSTEM. STRONGLY PREFER THE SLOWER GFS SCENARIO OF THE ARCTIC FRONT...AND IN BRINGING A WARMER WEDGE NORTHEASTWARD AHEAD OF THE FRONT THURSDAY WITH A WEAK SOUTHERLY FLOW...EVEN THOUGH THERE IS A COASTAL LOW MOVING UP THE COAST. STILL...ENOUGH COLD AIR WILL INITIALLY BE IN PLACE FOR WINTER PRECIP TO START OUT THE MORNING ALL LOCATIONS...BUT RAPIDLY CHANGE TO RAIN BY LATE MORNING MOST PLACES... EXCEPT FOR A SMALL PART OF SOUTHEAST OHIO AND THE NORTHERN MOUNTAINS WHERE CHANGEOVER WILL BE SLOWER. ANY ACCUMULATIONS BEFORE CHANGEOVER WILL BE MINIMAL. THE MOUNTAINS MAY GET A COUPLE OF INCHES BEFORE MIXING IN THERE. AS THE ARCTIC FRONT COMES THROUGH THURSDAY EVENING...ANY PRECIP WILL CHANGE TO SNOW SHOWERS QUICKLY. FROM FRIDAY ONWARD...MUCH COLDER AIR AND AT LEAST SCATTERED SNOW SHOWERS WILL BE THE RULE INTO THE WEEKEND. RATHER THAN BEING A TYPICAL MAIN UPSLOPE EVENT...THIS PATTERN WILL BE CHARACTERIZED BY HARD TO TIME CLIPPERS AND REINFORCEMENTS OF COLD AIR. IN GENERAL...THE FLOW REMAINS MORE FROM A WESTERLY DIRECTION...SO THAT SIGNIFICANT SHORT TERM SNOW ACCUMULATIONS ANYWHERE ARE NOT EXPECTED. TEMPS WILL BE WELL BELOW NORMAL...WITH THE COLDEST AIR BEING SATURDAY AND SATURDAY NIGHT. ONLY A SLOW WARMUP THEREAFTER BEFORE THE NEXT ARCTIC FRONT COMES IN LATER MONDAY. && .AVIATION /04Z TUESDAY THROUGH SATURDAY/... SNOW SHOWERS WIND DOWN THROUGH 06Z...ONLY TO PICK BACK UP AFTER 09Z AS ANOTHER UPPER LEVEL DISTURBANCE PASSES. LOW END MVFR CIGS /IFR CIG KBKW/ AND IFR VIS EXPECTED IN PEAK OF SNOW SHOWER ACTIVITY TUESDAY MORNING...AND LINGERING INTO AFTERNOON FOR KEKN/KBKW/KCKB. LOWLAND TERMINALS MAY HANG ONTO MVFR CIGS FOR AWHILE...BUT VIS SHOULD IMPROVE QUICKLY TUESDAY AFTERNOON AS SNOW SHOWERS END. AVIATION OUTLOOK /BEYOND 00Z WEDNESDAY/...IFR WEATHER POSSIBLE THURSDAY AND FRIDAY IN RAIN AND SNOW. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH NEAR TERM...MDP SHORT TERM...JSH LONG TERM...JMV AVIATION...MDP
Hazardous weather outlook, Jan 14, 1:31 PM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 131 PM EST MON JAN 14 2008 WVZ038-046-047-151830- WEBSTER-POCAHONTAS-RANDOLPH- 131 PM EST MON JAN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE CROSSES AFTER MIDNIGHT...THIS COULD PRODUCE A FEW INCHES OF SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE UPPER AIR SYSTEM MENTIONED IN DAY 1 CONTINUES TO MOVE THROUGH DURING THE DAY TUESDAY. TOTAL SNOW ACCUMULATION WILL BE LESS THAN SNOW ADVISORY CRITERIA / COUNTY WIDE THREE INCHES /...HOWEVER IF FORECAST AMOUNTS INCREASE THAN A SNOW ADVISORY MAY BE NEEDED. THE COMBINATION OF ARCTIC AIR AND WIND WILL CREATE WIND CHILLS VALUES BELOW ZERO SATURDAY. THIS MAY LEAD TO WIND CHILL ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>037-039-040-151830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-UPSHUR-BARBOUR- 131 PM EST MON JAN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR SATURDAY...ARCTIC AIR AND WIND MAY COMBINE TO WARRANT SOME WIND CHILL ADVISORIES....PARTICULARLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Snow Advisories in West Virginia, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.